Hail, Ramsey
- When
- June 14, 1:58 PM CST
- Where
- Ramsey County, Devils Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.100, -98.850
Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 12:23 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 19:56 UTC.
31 thunderstorm wind, 6 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
The wind gust was measured at the NDOT RWIS site near Highway 38.
A fifteen inch diameter tree was blown down by the wind gust.
There was no hail, just heavy rain and strong winds.
The hail fell at mile marker 89.
The wind knocked down several five to seven inch diameter tree branches in the shelter belts.
The hail was accompanied by forty mile per hour winds.
There was a tree down in the north end of West Fargo.
The winds knocked down two inch diameter branches down along with some street signs. Four inch branches were down at the intersection of 26th Street and 13th Avenue. More and more larger branches were blown down to the east closer to the Red River.
Heavy rain and wind gusts near sixty miles per hour occurred on Interstate 29 at mile marker 22.
The trained spotter reported a lot of dust on the leading edge of the storm and a prominent shelf cloud.
A rolling dust storm preceded the wind.
The wind was measured by the NDAWN wind sensor along Highway 20.
The wind gust was measured at the Devils Lake Airport.
The wind gust was measured by the NDAWN wind sensor along Highway 26.
The winds were estimated to gust from sixty to seventy miles per hour.
One to one and a half foot diameter trees were knocked down by the wind onto a fence. Other one inch diameter branches were knocked down to the ground as well.
The wind knocked down two inch diameter branches.
A tornado tracked intermittently for about 4 miles and crossed into Cass County about 2 miles north of Tower City by 739 pm CDT. It then continued for about one more mile before it lifted about 2 miles northeast of Tower City by 741 pm CDT. A few large branches were broken down in shelterbelts. Peak winds were estimated at 80 mph.
Tremendous wind hit the town of Colgate. Several large tree limbs were downed around town.
This tornado originated in Barnes County and continued with intermittent touchdowns into Cass County for about one more mile. It lifted about 2 miles north-northeast of Tower City. Peak winds were estimated at 80 mph.
The wind gusted to sixty-three miles per hour for five minutes until 7:45 PM.
The wind knocked down numerous three to four inch diameter tree branches.
The wind knocked down several large four to six inch diameter tree branches.
The wind knocked down many large tree branches.
The wind gust was measured at the Mayville Airport. The winds caused a three thousand gallon water tank to buckle.
The winds gusted to an estimated sixty to seventy miles per hour.
The storm had a well defined shelf cloud with individual leading edge rotation.
The wind broke an apple tree in half.
The winds were sustained at forty-nine miles per hour with wind gusts up to sixty-four miles per hour.
The wind knocked down a tree onto a trailer home near 48th Street West and bent railroad crossing signs.
The wind gust was measured at the Fargo Airport.
The wind knocked down a medium sized tree across 6th Street and 1st Avenue North. Power lines were also blown down around town.
A persistent wall cloud with an intermittent funnel was observed south of Interstate 94. This structure was viewed as it moved across extreme south Fargo and south Moorhead. A prominent shelf cloud extended northeast of this structure which affected much of the Fargo-Moorhead area with damaging winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116761, 116762, 116763, 116764, 116765, 116766, 116767, 116768, 116769, 116770, 116771, 118652, 116772, 116773, 116774, 116775, 116778, 116779, 116780, 116781, 116783, 116785, 118663, 116789, 118664, 116802, 116808, 116821, 116824, 116830, 116835, 116838, 116843, 116844, 116847, 116855, 116861, 116866, 116873, 116878, and more.